Alert archive / Alabama / Flash Flood Warnings in 2015

Flash Flood Warning 30, NWS Birmingham, AL

December 25, 20157 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Dec 25, 2015, 6:30 PM CST for 7 counties in Alabama. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 25, 2015, 6:30 PM CST (00:30 UTC)
Expired
Dec 26, 2015, 6:30 AM CST
In force
12 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Bibb County, AL, Chilton County, AL, Greene County, AL, Hale County, AL, Perry County, AL, Shelby County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 7:50 PM CSTFLASH FLOOD1 N West Blocton, ALINTERSECTION OF OLD WOODSTOCK ROAD AND COLD WATER ROAD FLOODED.
Dec 25, 8:00 PM CSTFLASH FLOOD1 N Brent, ALONE LANE OF COUNTY ROAD 9 CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2015-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2015-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

119 
WGUS54 KBMX 260030
FFWBMX
ALC007-021-063-065-105-117-125-260430-
/O.NEW.KBMX.FF.W.0030.151226T0030Z-151226T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST FRI DEC 25 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHILTON COUNTY IN CENTRAL ALABAMA...
  NORTHERN PERRY COUNTY IN CENTRAL ALABAMA...
  SOUTHWESTERN SHELBY COUNTY IN CENTRAL ALABAMA...
  BIBB COUNTY IN CENTRAL ALABAMA...
  EAST CENTRAL GREENE COUNTY IN WEST CENTRAL ALABAMA...
  HALE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 1030 PM CST
    
* AT 627 PM CST...DOPPLER RADAR INDICATED A LARGE AREA OF VERY HEAVY
  THUNDERSTORMS MOVING INTO THE WARNED AREA. THESE STORMS WILL BE
  TRAINING OVER THE SAME AREAS FOR THE NEXT FEW HOURS AND FLASH
  FLOODING IS EXPECTED TO BEGIN SHORTLY.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE IN THE
WARNED AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 65 BETWEEN MILE MARKERS 205 AND 234.
 INTERSTATE 20 BETWEEN MILE MARKERS 52 AND 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3315 8780 3320 8722 3322 8653 3275 8651
      3271 8702 3273 8702 3271 8703 3264 8780

$$
1 follow-up statement
029 
WGUS54 KBMX 260410
FFWBMX
ALC007-021-063-065-105-117-125-261230-
/O.EXT.KBMX.FF.W.0030.000000T0000Z-151226T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1010 PM CST FRI DEC 25 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CHILTON COUNTY IN CENTRAL ALABAMA...
  NORTHERN PERRY COUNTY IN CENTRAL ALABAMA...
  SOUTHWESTERN SHELBY COUNTY IN CENTRAL ALABAMA...
  BIBB COUNTY IN CENTRAL ALABAMA...
  EAST CENTRAL GREENE COUNTY IN WEST CENTRAL ALABAMA...
  HALE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 630 AM CST SATURDAY

* AT 1006 PM CST...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
  WARNED AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO
  THE WARNED AREA OVER THE NEXT FEW HOURS. FLASH FLOODING IS ALREADY
  OCCURRING IN SOME LOCATIONS AND WILL CONTINUE.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 65 BETWEEN MILE MARKERS 205 AND 234.
 INTERSTATE 20 BETWEEN MILE MARKERS 52 AND 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3315 8780 3320 8722 3322 8653 3275 8651
      3271 8702 3273 8702 3271 8703 3264 8780

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 25, 1:30 PM CST, 5 hours earlier.

Area forecast discussion, Dec 25, 1:30 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST FRI DEC 25 2015

.UPDATE...
MESOSCALE UPDATE.

&&

.DISCUSSION...

WIDESPREAD FLOODING CONTINUES ACROSS THE NORTHERN THIRD OF THE
STATE...WITH MORE HEAVY RAIN ANTICIPATED THROUGH THE EVENING.  THE
STALLED BOUNDARY CAUSING ALL THE TROUBLE IS JUST NOT WILLING TO LIFT
OUT TO THE NORTH AT THIS POINT.  MOST MODEL GUIDANCE IS LIFTING IT
OUT WAY TOO QUICKLY IN RESPONSE TO THE AMPLIFIED SYSTEM THAT IS SET
TO DIG SOUTHEAST LATER TONIGHT.  MEANWHILE...PW VALUES NEAR TWO
INCHES...70S DEWPOINTS...AND TEMPERATURES SOME 20 TO 30 DEGREES
ABOVE NORMAL KEEP FEEDING THIS MONSTER. INSTABILITY VALUES REMAIN
HIGH...AGGRAVATING THE SITUATION WITH PROLONGED...TRAINING
THUNDERSTORMS.  I WOULD EXPECT SEVERAL MORE INCHES OF RAIN BEFORE
THE DEEP LAYER RIDGING TO OUR SOUTH AND EAST WINS OUT AND THIS
BOUNDARY FINALLY LIFTS OUT TO NORTH.  THE SHEAR HAS CONTINUED TO
DWINDLE OVER TIME...KEEPING THE THREAT OF TORNADOES AND WIDESPREAD
DAMAGING WINDS TO A MINIMUM.

THROUGH THE EVENING AND OVERNIGHT HOURS...PLEASE REMAIN VIGILANT AND
SEEK HIGHER GROUND.  THIS AN EMERGENCY SITUATION. FLOODING KILLS
MORE PEOPLE THAN ANY OTHER SEVERE WEATHER THREAT!  TAKE IT SERIOUSLY
IF YOU LIVE IN ANY AREA NORTH OF INTERSTATE 59!

17/KLAWS

&&

.AVIATION...
18Z TAF DISCUSSION.

FRONTAL BOUNDARY JUST TO OUR NORTH WILL KEEP CONDITIONS WARM AND
MOIST ACROSS CENTRAL ALABAMA. SCATTERED TO WIDESPREAD RAIN...AND
EMBEDDED STORMS...WILL PERSIST THIS PERIOD WITH THE BEST COVERAGE
NORTH OF THE NORTHERN TAF SITES. WINDS TODAY COULD GUST UP TO 20
KTS OUT OF THE SOUTH. CIGS SHOULD REMAIN GENERALLY MVFR...WITH
SOME VARIABILITY INTO VFR POSSIBLE...THRU THE REMAINDER OF THE
DAYLIGHT HOURS.

ABUNDANT LOW LEVEL MOISTURE AND ISENTROPIC UPGLIDE SHOULD BRING
CIGS BACK INTO THE IFR CATEGORY OVERNIGHT. CONFIDENCE IS LOW IN
THE VIS FORECAST AS SOME PATCHY DENSE FOG COULD BE POSSIBLE IF
WINDS BECOME LIGHT/CALM. AT THIS TIME...THE BEST CHANCE OF THIS
OCCURRING WOULD BE ACROSS THE SOUTH SO WILL LEAVE A TEMPO IN NEAR
SUNRISE FOR NOW.

19

&&

.FIRE WEATHER...

THE UNUSUALLY WARM AND WET WEATHER PATTERN WILL CONTINUE ACROSS
CENTRAL ALABAMA THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     75  66  74  63  73 / 100 100  20  20  30
ANNISTON    77  68  75  64  74 / 100  80  20  20  30
BIRMINGHAM  74  69  76  65  75 / 100  90  20  30  30
TUSCALOOSA  77  70  77  67  76 /  90  80  20  30  30
CALERA      75  68  76  65  75 / 100  50  20  20  20
AUBURN      76  65  75  64  74 /  20  20  10  10  20
MONTGOMERY  80  67  79  63  78 /  20  20  10  20  20
TROY        79  67  79  63  77 /  20  10  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: BIBB...BLOUNT...CALHOUN...CHAMBERS...CHEROKEE...
CHILTON...CLAY...CLEBURNE...COOSA...ETOWAH...FAYETTE...
JEFFERSON...LAMAR...MARION...PICKENS...RANDOLPH...SHELBY...ST.
CLAIR...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Dec 25, 1:39 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
139 PM CST FRI DEC 25 2015

ALZ011>015-017>050-262245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
139 PM CST FRI DEC 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH THE OVERNIGHT.

FLASH FLOODING WILL REMAIN A CONCERN FOR AREAS NEAR AND NORTH OF A
LINE FROM ALICEVILLE TO ALABASTER TO HEFLIN. RAIN AMOUNTS OF 6 OR
MORE INCHES ARE POSSIBLE THROUGH 9 PM. THESE AMOUNTS WILL PRODUCE
DANGEROUS FLASH FLOODING.

A RIVER FLOODING THREAT ALSO EXISTS ALONG THE TALLAPOOSA AND
ALABAMA RIVER BASINS...WITH SEVERAL LOCATIONS RISING INTO CAUTION
OR FLOOD STAGE.

THUNDERSTORMS IN THE SAME ARE AS THE HEAVIER RAIN MAY BECOME
STRONG TO SEVERE AT TIMES. THE MAIN THREAT WILL BE STRAIGHT LINE
WINDS WITH A LESSER HAIL THREAT. THE TORNADO THREAT IS LOW BUT NOT
ZERO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RIVER FLOODING WILL REMAIN POSSIBLE THROUGH EARLY SUNDAY ALONG
PORTIONS OF THE ALABAMA AND TALLAPOOSA RIVER BASINS DUE TO RECENT
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY AT TIMES THROUGH 9 PM.

In the hours before

Local storm report, Dec 25, 5:58 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
558 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     FLASH FLOOD      PRATTVILLE              32.46N 86.45W
12/25/2015                   AUTAUGA            AL   EMERGENCY MNGR

            MUD SLIDE REPORTED AT INTERSECTION OF GIN SHOP HILL ROAD
            AND MOUNTAIN LAKE DRIVE NEAR TRACE STREET.

&&

JH
Local storm report, Dec 25, 5:59 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     LIGHTNING        PRATTVILLE              32.46N 86.45W
12/25/2015                   AUTAUGA            AL   EMERGENCY MNGR

            LIGHTNING STRUCK NATURAL GAS LINE NEAR GRIFFITH AVENUE.

&&

JH
Local storm report, Dec 25, 6:17 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
617 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     COALING                 33.16N 87.34W
12/25/2015                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN NEAR DUDLEY ROAD. NUMBER OF
            TREES DOWN ON WIRE ROAD AND DUDLEY ROAD. POSSIBLE
            TORNADO.

&&

JH
Local storm report, Dec 25, 6:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      WSW GUIN                33.97N 87.91W
12/25/2015                   MARION             AL   PUBLIC

            FLOODING OBSERVED JUST OFF HIGHWAY 78 ACROSS FROM STATE
            BANK.

&&

JH
Local storm report, Dec 25, 6:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
625 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      TARRANT                 33.59N 86.77W
12/25/2015                   JEFFERSON          AL   PUBLIC

            PORTIONS OF HIGHWAY 79 FLOODED BETWEEN TARRANT AND
            PINSON.

&&

JH
Local storm report, Dec 25, 6:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CST FRI DEC 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      3 S LUPTON              33.89N 87.40W
12/25/2015                   WALKER             AL   PUBLIC

            JONES ROAD FLOODED.

&&

JH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 6:11 PM CSTFlash Flood WarningBMXJefferson, Shelby10 hr
Dec 25, 7:04 PM CSTTornado WarningBMXBibb20 min
Dec 25, 7:14 PM CSTFlash Flood WarningBMXCalhoun, Cherokee, Clay, Cleburne, Etowah, Randolph and 3 more12 hr
Dec 25, 7:29 PM CSTFlash Flood WarningBMXBlount, Jefferson, St. Clair, Walker6 hr
Dec 25, 7:43 PM CSTFlash Flood WarningBMXMarion, Winston8 hr
Dec 25, 7:50 PM CSTFlash Flood WarningBMXFayette, Lamar, Walker8 hr
Dec 25, 8:21 PM CSTRiver Flood WarningBMXChilton, Coosa, Elmore, Shelby, Talladega10 days
Dec 25, 8:48 PM CSTFlash Flood WarningBMXJefferson, Tuscaloosa, Walker7 hr
Dec 25, 9:27 PM CSTFlash Flood WarningBMXDallas, Hale, Marengo, Perry6 hr
Dec 25, 9:34 PM CSTAreal Flood AdvisoryBMXCoosa, Tallapoosa3 hr
Dec 25, 9:59 PM CSTRiver Flood WarningBMXJefferson6 days
Dec 25, 10:27 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa4 days
Dec 25, 10:27 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo9 days
Dec 25, 10:37 PM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker55 hr
Dec 25, 10:39 PM CSTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker71 hr
Dec 25, 11:45 PM CSTAreal Flood WarningBMXBlount9 hr
Dec 25, 11:56 PM CSTRiver Flood WarningBMXGreene, Hale, Jefferson, Marengo, Tuscaloosa24 hr
Dec 25, 11:59 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa58 hr
Dec 26, 1:41 AM CSTDense Fog AdvisoryBMXBarbour, Bullock, Lee, Lowndes, Macon, Montgomery and 2 more5 hr
Dec 26, 3:17 AM CSTRiver Flood WarningBMXCalhoun, Cherokee, Etowah, St. Clair21 hr
Dec 26, 4:15 AM CSTAreal Flood WarningBMXBlount, Fayette, Jefferson, Lamar, Marion, Walker and 1 more12 hr
Dec 26, 4:32 AM CSTRiver Flood WarningBMXElmore, Montgomery26 hr
Dec 26, 5:25 AM CSTRiver Flood WarningBMXBibb, Jefferson, Shelby39 hr
Dec 26, 5:25 AM CSTRiver Flood WarningBMXBibb, Dallas, Perry37 hr
Dec 26, 6:10 AM CSTRiver Flood WarningBMXChambers, Elmore, Macon, Randolph, Tallapoosa25 hr
Dec 26, 7:08 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter6 days
Dec 26, 7:12 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter6 days
Dec 26, 7:12 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter9 days

Nearby

Flash Flood Warnings in Alabama, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.